Advertisement

Journal of Optimization Theory and Applications

, Volume 114, Issue 3, pp 609–637 | Cite as

Optimal Bang-Bang Controls for a Two-Compartment Model in Cancer Chemotherapy

  • U. Ledzewicz
  • H. Schättler
Article

Abstract

A class of mathematical models for cancer chemotherapy which have been described in the literature take the form of an optimal control problem over a finite horizon with control constraints and dynamics given by a bilinear system. In this paper, we analyze a two-dimensional model in which the cell cycle is broken into two compartments. The cytostatic agent used as control to kill the cancer cells is active only in the second compartment where cell division occurs and the cumulative effect of the drug is used to model the negative effect of the treatment on healthy cells. It is shown that singular controls are not optimal for this model and the optimality properties of bang-bang controls are established. Specifically, transversality conditions at the switching surfaces are derived. In a nondegenerate setting, these conditions guarantee the local optimality of the flow if satisfied, while trajectories will be no longer optimal if they are violated.

Optimal control cancer chemotherapy cell cycle compartment models method of characteristics strong minima 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    EISEN, M., Mathematical Models in Cell Biology and Cancer Chemotherapy, Lecture Notes in Biomathematics, Springer Verlag, Berlin, Germany, Vol. 30, 1979.Google Scholar
  2. 2.
    KIM, M., WOO, K. B., and PERRY, S., Quantitative Approach to the Design of Antitumor Drug Dosage Schedule via Cell Cycle Kinetics and Systems Theory, Annals of Biomedical Engineering, Vol. 5, pp. 12–33, 1977.Google Scholar
  3. 3.
    MARTIN, R. B., Optimal Control Drug Scheduling of Cancer Chemotherapy, Automatica, Vol. 28, pp. 1113–1123, 1992.Google Scholar
  4. 4.
    SWAN, G. W., General Applications of Optimal Control Theory in Cancer Chemotherapy, IMA Journal of Mathematics and Applied Medical Biology, Vol. 5, pp. 303–316, 1988.Google Scholar
  5. 5.
    SWAN, G.W., Role of Optimal Control in Cancer Chemotherapy, Mathematical Biosciences, Vol. 101, pp. 237–284, 1990.Google Scholar
  6. 6.
    TANNOCK, I., Cell Kinetics and Chemotherapy: A Critical Review, Cancer Treatment Reports, Vol. 62, pp. 1117–1133, 1978.Google Scholar
  7. 7.
    WHELDON, T. E., Mathematical Models in Cancer Research, Bristol Medical Science Series, Hilger, 1988.Google Scholar
  8. 8.
    KIRSCHNER, D., LENHART, S., and SERBIN, S., Optimal Control of Chemotherapy of HIV, Journal of Mathematical Biology, Vol. 35, pp. 775–792, 1997.Google Scholar
  9. 9.
    FISTER, K. R., and PANETTA, J. C., Optimal Control Applied to Cell-Cycle Specific Cancer Chemotherapy, SIAM Journal on Applied Mathematics, Vol. 60, pp. 1059–1072, 2000.Google Scholar
  10. 10.
    KIMMEL, M., and SWIERNIAK, A., An Optimal Control Problem Related to Leukemia Chemotherapy, Scientific Bulletin of the Silesian Technical University, Vol. 65, pp. 120–130, 1983.Google Scholar
  11. 11.
    SWIERNIAK, A., POLANSKI, A., and KIMMEL, M., Optimal Control Problems Arising in Cell-Cycle Specific Cancer Chemotherapy, Cell Proliferation, Vol. 29, pp. 117–139, 1996.Google Scholar
  12. 12.
    SWIERNIAK, A., and DUDA, Z., Bilinear Models of Cancer Chemotherapy: Singularity of Optimal Solutions, Mathematical Population Dynamics, Vol. 2, pp. 347–358, 1995.Google Scholar
  13. 13.
    SWIERNIAK, A., POLANSKI, A., and DUDA, Z., Strange Phenomena in Simulation of Optimal Control Problems Arising in Cancer Chemotherapy, Proceedings of the 8th Prague Symposium on Computer Simulation in Biology, Ecology, and Medicine, pp. 58–62, 1992.Google Scholar
  14. 14.
    SWIERNIAK, A., Cell Cycle as an Object of Control, Journal of Biological Systems, Vol. 3, pp. 41–54, 1995.Google Scholar
  15. 15.
    ROXIN, E. O., Control Theory and Its Applications, Gordon and Breach Science Publishers, London, England, 1997.Google Scholar
  16. 16.
    LEDZEWICZ, U., and SCHÄTTLER, H., Optimal Controls for a 3-Compartment Model of Cancer Chemotherapy, Journal of Biological Systems (to appear).Google Scholar
  17. 17.
    PONTRYAGIN, L. S., BOLTYANSKII, V. G., GAMKRELIDZE, R. V., and MISHCHENKO, E. F., The Mathematical Theory of Optimal Processes, MacMillan, New York, NY, 1964.Google Scholar
  18. 18.
    DUDA, Z., A Gradient Method for Application of Chemotherapy Models, Journal of Biological Systems, Vol. 3, pp. 3–11, 1995.Google Scholar
  19. 19.
    DUDA, Z., Numerical Solutions to Bilinear Models Arising in Cancer Chemotherapy, Nonlinear World, Vol. 4, pp. 53–72, 1997.Google Scholar
  20. 20.
    LEDZEWICZ, U., and SCHÄTTLER, H., Optimal Control for a Mathematical Model of Cancer Chemotherapy, Proceedings of the IASTED International Conference on Control and Applications, Edited by M. H. Hamza, IASTED/Acta Press, Anaheim, California, pp. 8–14, 2000.Google Scholar
  21. 21.
    LEDZEWICZ, U., and SCHÄTTLER, H., On a Synthesis of Controls for a Mathematical Model of Cancer Chemotherapy, Proceedings of the 39th IEEE Conference on Decision and Control, Sydney, Australia, pp. 4845–4850, 2000.Google Scholar
  22. 22.
    NOBLE, J., and SCHÄTTLER, H., Sufficient Conditions for Relative Minima of Broken Extremals in Optimal Control Theory, Journal of Mathematical Analysis and Applications, 2002 (to appear).Google Scholar
  23. 23.
    SUSSMANN, H., Envelopes, High-Order Optimality Conditions, and Lie Brackets, Proceedings of the 28th IEEE Conference on Decision and Control, Tampa, Florida, pp. 1107–1112, 1989.Google Scholar
  24. 24.
    NOWAKOWSKI, A., The Proof That a Control with One Switch Is Optimal in a Simple Control Problem Arising in Chemotherapy, Proceedings of the Conference on Medical and Biological Applications of Mathematics, Warsaw, Poland, 1996.Google Scholar
  25. 25.
    NOWAKOWSKI, A., Field Theories in the Modern Calculus of Variations, Transactions of the American Mathematical Society, Vol. 309, pp. 725–752, 1988.Google Scholar
  26. 26.
    MOHLER, R. R., Bilinear Control Systems, Academic Press, New York, NY, 1973.Google Scholar
  27. 27.
    KRENER, A., The High-Order Maximal Principle and Its Application to Singular Controls, SIAM Journal on Control and Optimization, Vol. 15, pp. 256–293, 1977.Google Scholar
  28. 28.
    KIEFER, M., and SCHÄTTLER, H., Parametrized Families of Extremals and Singularities in Solutions to the Hamilton-Jacobi-Bellman Equation, SIAM Journal on Control and Optimization, Vol. 37, pp. 1346–1371, 1999.Google Scholar
  29. 29.
    BRYSON, A. E., and HO, Y. C., Applied Optimal Control, Hemisphere Publishing, Washington, DC, 1975.Google Scholar
  30. 30.
    KAILATH, T., Linear Systems, Prentice Hall, Englewood Cliffs, New Jersey, 1980.Google Scholar
  31. 31.
    NOBLE, J., Parametrized Families of Broken Extremals and Sufficient Conditions for Relative Extrema, DSc Thesis, Department of Systems Science and Mathematics, Washington University, St. Louis, Missouri, 1999.Google Scholar

Copyright information

© Plenum Publishing Corporation 2002

Authors and Affiliations

  • U. Ledzewicz
    • 1
  • H. Schättler
    • 2
  1. 1.Department of Mathematics and StatisticsSouthern Illinois University at EdwardsvilleEdwardsville
  2. 2.Department of Systems Science and MathematicsWashington UniversitySt. Louis

Personalised recommendations